Narcotic Overdose Symptoms
Narcotic Overdose Symptoms Can Be Life-Threatening
The number of narcotic overdose occurrences has been increasing every year for the past two decades. All overdoses do not result in death, but the risk becomes greater the longer a person uses painkillers. Knowing the narcotic overdose symptoms can mean the difference between life and death. Narcotic overdose is the leading killer of people under the age of 50.
Know These Narcotic Overdose Symptoms
If you have a loved one or friend who is taking a prescription painkiller prescribed by his or her doctor, it is possible for them to become dependent and addicted to the drug. When people are prescribed a drug for pain following surgery, a back injury, or some type of accident, they seldom realize how easy it is to become dependent on and addicted to their prescribed pain pills. From addiction to overdose is a short path. If you have suspected someone you love is addicted to their pain pills and you notice him or her displaying the following symptoms, call 911 immediately. The opioid overdose signs include:
- Confusion, or appearing to be drunk
- Severe mood swings
- Nausea and vomiting
- Pupils look like little pinpoints
- Extreme tiredness or unable to wake up
- Respiratory issues (slow or irregular breathing)
- Ceased to breath
These opioid overdose signs indicate death is near. Take no chances, call 911. Don’t be concerned that your friend might be angry with you. Get help.
Narcotics, Opioids, Opiates – What Is The Difference?
We hear the three terms used in similar ways, but there are important differences that you should know.
- Opiate – An opiate is a natural substance derived from opium. Opium comes from the poppy sharing the same name. Two of the chemical compounds found in opium are morphine and codeine, which are defined as opiates.
- Opioids – An opioid is a drug that binds to the same brain receptors as opiates do, but they are either synthetic (manufactured) or semi-synthetic (hybrid – natural opiate is chemically modified). Fentanyl and methadone are synthetic opioids. Oxycodone and hydrocodone are semi-synthetic opioids.
- Narcotics – All opioids are technically narcotics. Because of the unfavorable association of the term narcotics with illegal drugs and criminal activity, the medical profession avoids its use. Heroin is an illegal derivative of morphine.
Opioids are prescribed for the purpose of reducing pain. Drowsiness and physical dependency. Opioids are regulated under the Controlled Substances Act because they have the potential for abuse and addiction.
How To Recognize Addiction
It’s better to recognize the symptoms of addiction and prevent the signs of opiate overdose if possible.
- Changes in personality and behavior
- Sudden financial problems
- Social isolation as addicts abandon friends, stay in bedroom a lot
- School grades drop, absenteeism is high
- Miss work, risk losing job
- You suspect the or she is stealing
- Addicts lie
- Doctor shopping to get more drugs
- Buying illegal drugs (including heroin)
- General health seems to be declining
- Sleeping a lot
If you have a friend or loved one that has been acting strangely since taking prescribed pain pills and won’t talk about it, they may be the abusing medication or addicted to it. Some families find the need to have a professional planned intervention to convince their loved one just how dangerous the abuse of painkillers is.
White Sands Treatment Center, serving the greater Fort Myers area, provides professional and compassionate care for the addict. Call them today and discuss your concerns with one of the staff members. From detox to therapy and counseling, the staff has the goal of “long-term recovery and sustained personal growth” for your loved one.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.